Do Retinoids Raise Your Risk For Fracture?
By Marci Robin, Senior Online Editor |
Studies have shown that a high intake of vitamin A in one's diet, whether through food or supplements, can have an adverse skeletal impact; namely, decreased mineral density and fracture. Accordingly, concerns have been raised over retinoids, the chemical compounds derived from vitamin A used to treat skin conditions like acne and psoriasis.
Danish researchers recently did a comparative study of hundreds of thousands of people, some of whom had experienced fractures and some who didn't, while determining each person's use of oral or topical retinoids, if any.
Their findings, published in the Archives of Dermatology, show that neither oral nor topical use of retinoids, such as isotretinoin or acitretin, have a negative effect on a patient's bones. Further more, increasing doses and using retinoids for an extended period of time were not associated with an elevated risk of fractures.
"Neither acne nor psoriasis, indications for systemic treatment with vitamin A analogues [retinoids], influenced the risk of fractures," the researchers wrote. "It thus seems that vitamin A analogues are safe in terms of fractures even at very high doses."
Despite these findings, it's a wise idea for retinoid users to include sufficient amounts of vitamin D and calcium in their diets.